Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 197, NWS Boston/Norton, MA

August 3, 2008Middlesex County, Norfolk County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 3, 2008, 6:03 PM EDT for Middlesex County, Norfolk County, Worcester County, Massachusetts. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2008, 6:03 PM EDT (22:03 UTC)
Expired
Aug 3, 2008, 6:45 PM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Middlesex County, MA, Norfolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 34 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:10 PM EDTHAIL 0.75Ashland, MA
Aug 3, 6:55 PM EDTHAIL 0.75Walpole, MAPENNY HAIL AT THE WALPOLE COUNTRY CLUB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 032203
SVRBOX
MAC017-021-027-032245-
/O.NEW.KBOX.SV.W.0197.080803T2203Z-080803T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
603 PM EDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  SOUTH CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF FRAMINGHAM...
  WESTERN NORFOLK COUNTY IN EASTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF FRANKLIN...

* UNTIL 645 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FRAMINGHAM...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NATICK AND HOLLISTON BY 610 PM EDT...
  SHERBORN AND WELLESLEY BY 615 PM EDT...
  DOVER BY 620 PM EDT...
  MEDFIELD AND MILLIS BY 625 PM EDT...
  WESTWOOD BY 630 PM EDT...
  WALPOLE AND NORWOOD BY 635 PM EDT...

LAT...LON 4219 7107 4201 7137 4232 7165 4242 7145
TIME...MOT...LOC 2204Z 313DEG 21KT 4229 7142

$$

FRANK
2 follow-up statements
000 
WWUS51 KBOX 032213
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
613 PM EDT SUN AUG 3 2008

MAC017-021-027-032245-
/O.CON.KBOX.SV.W.0197.000000T0000Z-080803T2245Z/
WORCESTER MA-NORFOLK MA-MIDDLESEX MA-
613 PM EDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTH CENTRAL MIDDLESEX...WESTERN NORFOLK AND EXTREME EAST
CENTRAL WORCESTER COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NATICK...OR NEAR FRAMINGHAM...MOVING SOUTHEAST AT 24
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOVER BY 620 PM EDT...
  MEDFIELD AND MILLIS BY 625 PM EDT...
  WESTWOOD BY 630 PM EDT...
  NORWOOD AND NORFOLK BY 635 PM EDT...
  WALPOLE BY 640 PM EDT...
  CANTON BY 645 PM EDT...

LAT...LON 4219 7107 4201 7137 4229 7158 4235 7142
TIME...MOT...LOC 2213Z 313DEG 21KT 4225 7137

$$

FRANK
000 
WWUS51 KBOX 032233
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
633 PM EDT SUN AUG 3 2008

MAC027-032242-
/O.CAN.KBOX.SV.W.0197.000000T0000Z-080803T2245Z/
WORCESTER MA-
632 PM EDT SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL WORCESTER
COUNTY IS CANCELLED...

LAT...LON 4223 7153 4229 7137 4219 7108 4218 7109
      4211 7122 4210 7122 4201 7137
TIME...MOT...LOC 2232Z 310DEG 19KT 4219 7131

$$

MAC017-021-032245-
/O.CON.KBOX.SV.W.0197.000000T0000Z-080803T2245Z/
NORFOLK MA-MIDDLESEX MA-
632 PM EDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTH CENTRAL MIDDLESEX AND WESTERN NORFOLK COUNTIES...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MEDFIELD...OR 8 MILES NORTH OF FRANKLIN...MOVING
SOUTHEAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORWOOD...NORFOLK AND WESTWOOD BY 640 PM EDT...
  WALPOLE...CANTON AND 7 MILES NORTHEAST OF WRENTHAM BY 645 PM EDT...

PENNY SIZE HAIL WAS REPORTED WITH THIS STORM IN ASHLAND AT 610 PM. 

LAT...LON 4223 7153 4229 7137 4219 7108 4218 7109
      4211 7122 4210 7122 4201 7137
TIME...MOT...LOC 2232Z 310DEG 19KT 4219 7131

$$

FRANK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 5:35 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 3, 5:35 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
535 PM EDT SUN AUG 3 2008

.SYNOPSIS...
A LOW PRESSURE CENTER WILL MOVE TO NOVA SCOTIA TONIGHT AND STALL
THROUGH MONDAY. A WARM FRONT WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS BACK TO THE AREA TUESDAY NIGHT. MORE SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AS A COLD FRONT MOVES
THROUGH. SLOW MOVING LOW PRESSURE WILL HEAD TOWARD NEW ENGLAND FROM
THE GREAT LAKES...BRINGING A CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SCATTERED SHOWERS AND TSTMS UNDERNEATH COLD POOL ALOFT MAY PRODUCE
HAIL AND LOCALLY GUSTY WINDS THROUGH EARLY EVE. TREND HAS BEEN FOR
ACTIVITY TO GRADUALLY BECOME DEEPER AND DEVELOP FURTHER S. ANY SVR
IS LIKELY TO BE ISOLATED BUT STILL THINK WE MIGHT GET AT SEVERAL
SMALL HAIL REPORTS THROUGH THE 7 PM TIME FRAME. EXPECT THE ACTIVITY
TO DIMINISH FAIRLY QUICKLY AFT 8 PM ONCE ALL SURFACE HEATING IS CUT
OFF.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH MONDAY NIGHT/...
EXPECT MOSTLY DRY CONDITIONS OVERNIGHT EXCEPT FOR SOME PATCHY
FOG/LOW STRATUS ESPECIALLY WHERE RAIN HAS FALLEN. MONDAY LOOKS TO BE
MOSTLY SUNNY WITH SCATTERED FAIR WEATHER CU. ONLY WRINKLE FROM THAT
IS THAT WE HAVE KEPT A SLIGHT CHANCE FOR MID/LATE AFTERNOON
SHOWERS/TSTMS ACROSS NE MA AND PORTIONS SW NH...WHERE EFFECT OF
RESIDUAL COOL POOL ALOFT MAY STILL BE A FACTOR. EXPECT MOSTLY CLEAR
SKIES MON NIGHT WITH JUST A LITTLE PATCHY FOG IN SOME INTERIOR
VALLEYS..

HAVE STAYED VERY CLOSE TO MAVMOSGUIDE TEMPS TONIGHT THROUGH MON
NIGHT AS OUTPUT LOOKS REASONABLE AND MESHES NICELY WITH NEIGHBORS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MEDIUM RANGE MODEL SUITE REMAINS IN REMARKABLY GOOD AGREEMENT IN
HOLDING ON TO THE LONG WAVE PATTERN ACROSS THE LOWER 48...WITH HIGH
AMPLITUDE RIDGE OVER THE WEST AND DIGGING UPPER LEVEL TROUGH OVER
THE EASTERN U.S.  AT THIS POINT...NOT EXPECTING MUCH CHANGE IN THIS
PATTERN THROUGH THE WEEK.

WITH THE CUTOFF LOW REMAINING OVER QUEBEC AND EVEN TRYING TO SLIP
DOWN INTO UPSTATE NY AND NORTHERN NEW ENGLAND LATER THIS WEEK...THIS
WILL KEEP CYCLONIC FLOW AND COLD POOL ALOFT OVER THE REGION...WHICH
WILL KEEP THINGS OF UNSETTLED THROUGH MOST OF THE WEEK WITH MAINLY
DIURNAL SHWRS/TSTMS EACH AFTERNOON AND EVENING.

TUESDAY...AS A WEAK RIDGE BUILDS ACROSS THE REGION...APPEARS THIS
WILL BE THE BEST DAY OF THE WEEK. WITH LIGHT N-NW FLOW AT SURFACE
AND ALOFT...DO NOT EXPECT PRECIP DURING THE DAYLIGHT HOURS.
HOWEVER...MODELS SUGGEST AN APPROACHING WARM FRONT TUESDAY NIGHT
WHICH WILL BRING SCATTERED SHWRS/TSTMS MAINLY AFTER MIDNIGHT. WILL
ALSO BE THE MILDEST DAY...WITH TEMPS MAXING OUT IN THE 80S.

WEDNESDAY...LOW PRES OVER S QUEBEC APPEARS TO TRY TO ROTATE A TRIPLE
POINT ACROSS THE REGION...AS THE WARM FRONT PUSHES INTO OR JUST N OF
THE REGION...WHILE A COLD FRONT SLOWLY MOVES OUT OF NY STATE. MODELS
HINT AT A SECOND LOW FORMING NEAR THAT TRIPLE POINT...WHICH WILL
ONLY ENHANCE PRECIP AND CONVECTION. THERE ARE TIMING ISSUES WITH
THIS FEATURE...SO HAVE KEPT ONLY HIGH CHANCE POPS GOING FOR NOW. AT
THIS POINT...FRONT SHOULD PUSH OFFSHORE EITHER LATE WED AFTERNOON OR
WED NIGHT. WILL BE COOLER THAN TUESDAY WITH MORE CLOUDS.

THURSDAY THROUGH FRIDAY...WITH UPPER LEVEL LOW AND ITS SURFACE
REFLECTION REMAINING OVER WESTERN QUEBEC...ANOTHER SHORT WAVE TRIES
TO ROTATE AROUND THIS LOW. TIMING IS IN QUESTION...THOUGH STILL
EXPECT SCATTERED SHWRS/TSTMS MAINLY EACH AFTERNOON AND EVENING WITH
LINGERING SHOWERS AT OTHER TIMES. WITH MORE CLOUDS HANGING
AROUND...TEMPS WILL TOP OFF IN THE UPPER 70S TO AROUND 80 EACH DAY.

SATURDAY...LOW PRES LINGERS OVER NORTHERN NEW ENGLAND ON SATURDAY
WITH A REPEAT PERFORMANCE OF SCATTERED SHWRS/TSTMS MAINLY IN THE
AFTERNOON AND EVENING. MODELS DO TRY TO PUSH THIS LOW OFFSHORE LATE
IN THE DAY OR AT NIGHT...THOUGH TIMING IS STILL IN QUESTION.

SUNDAY...RIGHT NOW...APPEARS TO BE DRY WITH THE SURFACE LOW JUST
OFFSHORE. HOWEVER...SURFACE TROUGH REMAINS CLOSE TO OR OVER THE
REGION SO CAN NOT RULE OUT MORE SCATTERED SHWRS/TSTMS. MODELS DO
SHOW SOME SPREAD IN THEIR SOLUTIONS AT THIS TIMEFRAME. HAVE GONE
WITH A DRY FORECAST FOR NOW...BUT NOT A WHOLE LOT OF CONFIDENCE WITH
THIS PORTION.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
BRIEF MVFR CIGS AND VSBYS IN VICINITY OF SCT TSTMS UNTIL ABOUT 00Z.
A FEW TSTMS MAY CONTAIN WIND GUSTS TO 30 KT AND SMALL HAIL. PATCHY
IFR CIGS AND VSBYS IN LOW STRATUS AND FOG DEVELOPING OVERNIGHT...
ESPECIALLY CAPE AND ISLANDS REGION. EXPECT ANY LOW STRATUS AND FOG
TO BURN OFF QUICKLY MON...PROBABLY BY 13 OR 14Z. VFR EXPECTED REST
OF MON AND MON NIGHT...EXCEPT FOR VERY PATCHY MVFR/IFR IN LATE NIGHT
FOG.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY...PATCHY MVFR/IFR IN EARLY MORNING FOG...OTHERWISE VFR.

TUESDAY NIGHT AND EARLY WEDNESDAY...CONDITIONS LOWERING TO MVFR-IFR
IN SHOWERS AND SCATTERED THUNDERSTORMS AND AREAS OF FOG.

WEDNESDAY THROUGH FRIDAY...MVFR IN SCATTERED SHOWERS AND TSTMS...
MAINLY EACH AFTERNOON AND EVENING.

&&

.MARINE...
TODAY THROUGH MONDAY NIGHT...
EXCEPT FOR SCATTERED TSTMS THROUGH EARLY EVENING...RELATIVELY BENIGN
CONDITIONS WITH WINDS AND SEAS BELOW SMALL CRAFT ADVISORY CONDITIONS
ARE EXPECTED THROUGH MON NIGHT. A FEW TSTMS UNTIL 8 OR 9 PM TONIGHT
MAY CONTAIN GUSTS TO 30 KT AND SMALL HAIL. PATCHY DENSE FOG IS
LIKELY LATE TONIGHT/EARLY MON MORNING AND POSSIBLY AGAIN LATE MON
NIGHT.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY...N WINDS LESS THAN 15 KT WILL SHIFT TO NE AND E IN THE
AFTERNOON. SEAS 4 FT OR LESS.

TUESDAY NIGHT THROUGH FRIDAY...EXPECT WINDS AND SEAS TO REMAIN BELOW
SMALL CRAFT CRITERIA THROUGH THIS PERIOD. WIND DIRECTION WILL MAINLY
BE S-SW...THOUGH SOME PERIODS OF W WINDS ARE POSSIBLE DEPENDING UPON
TIMING OF SURFACE FEATURES. WILL SEE LOCALIZED WIND GUSTS AND
LIGHTNING IN SCATTERED TSTMS THROUGH MOST OF THIS PERIOD...THOUGH
BEST CHANCE WILL OCCUR DURING EACH AFTERNOON AND EVENING. PATCHY
DENSE FOG IS ALSO POSSIBLE DURING THE OVERNIGHT PERIODS OVER THE
OPEN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...EVT/THOMPSON
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...EVT
AVIATION...EVT/THOMPSON
MARINE...EVT/THOMPSON
Hazardous weather outlook, Aug 3, 11:03 AM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1103 AM EDT SUN AUG 3 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041515-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1103 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING
WITH A FEW OF THE STRONGER STORMS POSSIBLY PRODUCING DAMAGING
WINDS AND LARGE HAIL. SINCE THESE THUNDERSTORMS WILL BE SLOW
MOVING...THERE IS A RISK OF HEAVY RAIN PRODUCING LOCALIZED POOR
DRAINAGE FLOODING. THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AFTER 7
OR 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...WITH
LIGHTNING BEING THE MAIN HAZARD.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST TUESDAY NIGHT THROUGH
SATURDAY. THERE IS A POTENTIAL FOR STRONG WINDS AND HEAVY DOWNPOURS
DURING A PORTION OF THIS PERIOD...BUT LOW CONFIDENCE IN DETERMINING
THE EXACT DAY OR DAYS THAT IT WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...STARTING AROUND 1 PM.

ANZ230>237-250-254-255-041515-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1103 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING. A FEW OF THE STRONGER STORMS COULD POSSIBLY PRODUCE WIND
GUSTS TO 50 KT AND LARGE HAIL. THUNDERSTORMS SHOULD DIMINISH IN
COVERAGE AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW RISK OF SCATTERED THUNDERSTORMS MONDAY AFTERNOON AND
EVENING.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE FROM LATE TUESDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...STARTING AROUND 1 PM.

THOMPSON

In the hours before

Special weather statement, Aug 3, 4:42 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
442 PM EDT SUN AUG 3 2008

MAZ013-017>019-032130-
EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
442 PM EDT SUN AUG 3 2008

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL OVER EASTON...OR ABOUT 5 MILES
SOUTHWEST OF BROCKTON...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...WEST BRIDGEWATER AND BRIDGEWATER BY
450 PM EDT...EAST BRIDGEWATER AND HALIFAX BY 500 PM EDT...HANSON AND
PEMBROKE BY 510 PM EDT...KINGSTON AND DUXBURY BY 520 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Local storm report, Aug 3, 4:50 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        AMESBURY                42.86N 70.93W
08/03/2008                   ESSEX              MA   AMATEUR RADIO

            TRANSFORMER AND WIRES DOWN ON MONROE STREET.

0335 PM     LIGHTNING        PEABODY                 42.53N 70.97W
08/03/2008                   ESSEX              MA   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING ON MARTINICK AVENUE AND A
            TREE STRUCK BY LIGHTNING ON COOLIDGE AVENUE.

0340 PM     LIGHTNING        PEABODY                 42.53N 70.97W
08/03/2008                   ESSEX              MA   TRAINED SPOTTER

            SEVERAL HOUSES STRUCK BY LIGHTNING INCLUDING ONE ON
            BOURBON STREET. ALSO SEVERAL STREETS FLOODED.

0345 PM     LIGHTNING        LYNN                    42.47N 70.96W
08/03/2008                   ESSEX              MA   AMATEUR RADIO

            CHURCH STEEPLE STRUCK BY LIGHTNING AND ON FIRE ON NORTH
            COMMON STREET.

0345 PM     TSTM WND DMG     CAMBRIDGE               42.38N 71.12W
08/03/2008                   MIDDLESEX          MA   AMATEUR RADIO

            TREE AND POWER LINES DOWN BLOCKING AN ENTRANCE TO
            BUILDING ON 4TH STREET PLACE.

0355 PM     TSTM WND DMG     EAST BOSTON             42.37N 71.03W
08/03/2008                   SUFFOLK            MA   AMATEUR RADIO

            TREE AND POWER LINES DOWN ON QUARTER STREET PLACE.

0400 PM     LIGHTNING        NAHANT                  42.42N 70.92W
08/03/2008                   ESSEX              MA   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING ON CASTLE ROAD.

0415 PM     HAIL             DEDHAM                  42.25N 71.18W
08/03/2008  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            PENNY SIZE HAIL IN HYDE PARK AREA.

&&

KAB
Special weather statement, Aug 3, 5:00 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
500 PM EDT SUN AUG 3 2008

MAZ022-032145-
BARNSTABLE MA-
500 PM EDT SUN AUG 3 2008

AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 7 MILES NORTHWEST OF PROVINCETOWN...OR ABOUT 24
MILES NORTHEAST OF PLYMOUTH...MOVING SOUTHEAST AT 19 MPH.

THE THUNDERSTORM WILL BE NEAR...PROVINCETOWN BY 520 PM EDT...TRURO BY
540 PM EDT...6 MILES NORTH OF WELLFLEET BY 550 PM EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Special weather statement, Aug 3, 5:32 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
532 PM EDT SUN AUG 3 2008

MAZ017-018-020-021-032215-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN
PLYMOUTH MA-
532 PM EDT SUN AUG 3 2008

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 5 MILES NORTHEAST OF REHOBOTH...
OR ABOUT 5 MILES SOUTHEAST OF ATTLEBOROUGH...MOVING SOUTHEAST AT 33
MPH.

THE THUNDERSTORM WILL BE NEAR...DIGHTON AND BERKLEY BY 540 PM EDT...
FREETOWN AND 6 MILES NORTHEAST OF FALL RIVER BY 550 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Local storm report, Aug 3, 5:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
538 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     LIGHTNING        AMESBURY                42.86N 70.93W
08/03/2008                   ESSEX              MA   AMATEUR RADIO

            TRANSFORMER AND WIRES DOWN ON MONROE STREET.

0335 PM     LIGHTNING        PEABODY                 42.53N 70.97W
08/03/2008                   ESSEX              MA   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING ON MARTINICK AVENUE AND A
            TREE STRUCK BY LIGHTNING ON COOLIDGE AVENUE.

0340 PM     LIGHTNING        PEABODY                 42.53N 70.97W
08/03/2008                   ESSEX              MA   TRAINED SPOTTER

            SEVERAL HOUSES STRUCK BY LIGHTNING INCLUDING ONE ON
            BOURBON STREET. ALSO SEVERAL STREETS FLOODED.

0345 PM     TSTM WND DMG     CAMBRIDGE               42.38N 71.12W
08/03/2008                   MIDDLESEX          MA   AMATEUR RADIO

            TREE AND POWER LINES DOWN BLOCKING AN ENTRANCE TO
            BUILDING ON 4TH STREET PLACE.

0345 PM     LIGHTNING        LYNN                    42.47N 70.96W
08/03/2008                   ESSEX              MA   AMATEUR RADIO

            CHURCH STEEPLE STRUCK BY LIGHTNING AND ON FIRE ON NORTH
            COMMON STREET.

0355 PM     TSTM WND DMG     EAST BOSTON             42.37N 71.03W
08/03/2008                   SUFFOLK            MA   AMATEUR RADIO

            TREE AND POWER LINES DOWN ON QUARTER STREET PLACE.

0400 PM     LIGHTNING        NAHANT                  42.42N 70.92W
08/03/2008                   ESSEX              MA   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING ON CASTLE ROAD.

0415 PM     TSTM WND DMG     DEDHAM                  42.25N 71.18W
08/03/2008                   NORFOLK            MA   AMATEUR RADIO

            A FEW LARGE LIMBS DOWN AND ESTIMATED WIND GUST TO 60 MPH.

0415 PM     HAIL             DEDHAM                  42.25N 71.18W
08/03/2008  E0.88 INCH       NORFOLK            MA   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL IN THE WASHINGTON STREET
            AREA.

0415 PM     HAIL             DEDHAM                  42.25N 71.18W
08/03/2008  E0.75 INCH       NORFOLK            MA   AMATEUR RADIO

            PENNY SIZE HAIL IN HYDE PARK AREA.

&&

KAB
Special weather statement, Aug 3, 5:59 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
559 PM EDT SUN AUG 3 2008

MAZ005-012-013-015-016-032245-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-SOUTHERN WORCESTER
MA-SUFFOLK MA-WESTERN NORFOLK MA-
559 PM EDT SUN AUG 3 2008

AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 3 MILES EAST OF MARLBOROUGH...OR
ABOUT 4 MILES NORTHWEST OF FRAMINGHAM...MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...FRAMINGHAM AND 7 MILES NORTHEAST OF
HOPKINTON BY 610 PM EDT...ASHLAND BY 620 PM EDT...SHERBORN AND NATICK
BY 630 PM EDT...DOVER AND 7 MILES SOUTHWEST OF NEEDHAM BY 640 PM
EDT...MEDFIELD AND MILLIS BY 650 PM EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:19 PM EDTSpecial Marine WarningBOX26 min
Aug 2, 11:46 PM EDTSpecial Marine WarningBOX44 min
Aug 3, 5:37 AM EDTSpecial Marine WarningBOX113 min
Aug 3, 3:41 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk32 min
Aug 3, 3:45 PM EDTSpecial Marine WarningBOX60 min
Aug 3, 4:10 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Plymouth, Suffolk29 min
Aug 3, 5:04 PM EDTSpecial Marine WarningBOX41 min
Aug 3, 6:45 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth39 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.